Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 115, NWS Midland/Odessa, TX

August 19, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 19, 2005, 6:36 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 6:36 PM MDT (00:36 UTC)
Expired
Aug 19, 2005, 9:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 141 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 200039
FFWMAF
NMC025-200330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 930 PM MDT

* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A THUNDERSTORM PRODUCING VERY HEAVY RAIN JUST EAST OF STATE        
  HIGHWAY 18 BETWEEN HOBBS AND LOVINGTON. THIS THUNDERSTORM WAS      
  NEARLY STATIONARY.

FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS... 
NORMALLY DRY WASHES AND ARROYOS...AND LOW LYING FARMLAND IS LIKELY. 
DO NOT DRIVE ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3277 10330 3276 10309 3302 10307 3302 10333

$$
2 follow-up statements
000 
WGUS74 KMAF 200213
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT FRI AUG 19 2005

NMC025-200330-
LEA-
813 PM MDT FRI AUG 19 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR EAST
CENTRAL LEA COUNTY...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
MOST OF THE HEAVY RAIN HAD MOVED OUT OF THE WARNED AREA...HOWEVER 
RUNOFF FROM PREVIOUS HEAVY RAINS WILL CONTINUE TO PRODUCE FLASH 
FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3277 10330 3276 10309 3302 10307 3302 10333

$$
000 
WGUS74 KMAF 200330
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1029 PM CDT FRI AUG 19 2005

NMC025-200339-
LEA-
929 PM MDT FRI AUG 19 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LEA COUNTY EXPIRES AT 930
PM MDT...

AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF
THE WARNED AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY MOVE 
ACROSS THE EAST CENTRAL PORTION OF LEA COUNTY TONIGHT.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO 
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3277 10330 3276 10309 3302 10307 3302 10333

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:40 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 19, 1:40 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI AUG 19 2005

.SHORT TERM...
AN UPPER LEVEL HIGH REMAINS CENTERED OVER ALABAMA EARLY THIS
AFTERNOON...WHILE THE RIDGE AXIS EXTENDS WESTWARD INTO MUCH OF TEXAS
AND PORTIONS OF EASTERN NEW MEXICO. A COUPLE OF SHORTWAVES EXIST ON
THE WESTERN PERIPHERY OF THE RIDGE...WITH ONE LOCATED OVER THE
SACRAMENTO MOUNTAINS OF NEW MEXICO AND ANOTHER MOVING ACROSS
NORTHERN MEXICO. WATER VAPOR IMAGERY ALSO SHOWS PLENTY OF MID AND
UPPER LEVEL MOISTURE STREAMING NORTHWARD INTO FAR WEST TEXAS AND
SOUTHERN NEW MEXICO...AS MONSOONAL FLOW CONTINUES. THE COMBINATION
OF LIFT PROVIDED BY THE SHORTWAVE TROUGHS...AND AFTERNOON HEATING
AND INSTABILITY...WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
ACROSS THE WESTERN PORTIONS OF THE CWA...ESPECIALLY ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS AND THE ADJACENT PLAINS OF SOUTHEAST
NEW MEXICO AND WEST TEXAS. WILL CARRY 30-40 PCT COVERAGE IN THESE
LOCATIONS...WITH ISOLATED MENTION AS FAR EAST AS THE TRANS PECOS AND
WESTERN PERMIAN BASIN.

ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
AMOUNTS OF RAIN. WE WILL MONITOR FOR THE POTENTIAL OF LOCALIZED
FLASH FLOODING...ESPECIALLY IN EDDY COUNTY WHERE HEAVY RAINFALL WAS
RECEIVED LAST NIGHT. OTHERWISE...WILL CARRY PARTLY TO MOSTLY CLOUDY
SKY COVERAGE IN THE GRIDS...WITH WIND AND DEWPOINT GRIDS TRENDED
FAIRLY CLOSE TO MET MOS GUIDANCE NUMBERS. HAVE GENERALLY FOLLOWED
PERSISTENCE FOR OVERNIGHT MIN TEMPERATURES...TRENDING THEM VERY
CLOSE TO READINGS OBSERVED LAST NIGHT.

.LONG TERM...
PACIFIC MOISTURE WILL CONTINUE TO FUNNEL IN ACROSS MEXICO AND INTO
THE MOUNTAINS OF WEST TEXAS.  THIS MOISTURE IS BEING FORCED
EASTWARD BY A SWATH OF DRIER AIR COMING IN OVER BAJA CALIFORNIA AND
INTO ARIZONA.  THIS TREND WILL CONTINUE OVER THE WEEKEND AND INTO
THE EARLY PART OF NEXT WEEK.  A TUTT LOW CURRENTLY MOVING THROUGH
THE HEART OF TEXAS WILL CONTINUE ROTATING AROUND AN UPPER LEVEL
RIDGE PARKED OVER THE SOUTHEAST CONUS.  THIS FEATURE WILL ASSIST IN
FUNNELING THE PACIFIC MOISTURE AS IT MOVES NORTH AND THEN NORTHEAST
INTO OKLAHOMA AND POINTS BEYOND.   THESE TWO FEATURES ALONE WILL AID
IN SHOWER/THUNDERSTORM DEVELOPMENT IN THE MOUNTAINOUS REGIONS.
HOWEVER...A WEAK COLD FRONT CURRENTLY DRAPED JUST NORTH OF THE AREA
WILL CONTINUE TO PUSH FARTHER SOUTH AIDING THE OF PRECIP ESPECIALLY
IN THE MOUNTAINS AND SOUTHEASTERN NM WHERE THE FORCING WILL BE BEST
ALONG THE LEADING EDGE OF THE FRONT.  LIKE RECENT FRONTS THIS FRONT
IS NOT GOING TO COOL THINGS DOWN TREMENDOUSLY...HOWEVER...IT WILL
PROVIDE CLOUD COVER THAT WILL HELP KEEP TEMPS A LITTLE MORE AT BAY
AS CONVECTION WILL BE MORE LIKELY WITH ALL OF THESE FEATURES.

THINGS WILL BEGIN TO HEAT UP AGAIN MIDWEEK AS AN UPPER LEVEL RIDGE
POSITIONS ITSELF OVER THE PERMIAN BASIN ALLOWING TEMPERATURES TO
CLIMB A BIT.  PWS WILL BEGIN TO DROP OFF AND THE MOISTURE AXIS
CURRENTLY LOCATED OVER THE REGION WILL SHIFT SLIGHTLY TO THE WEST OF
THE CWA WITH THE POSITIONING OF THE RIDGE.  HOWEVER...LOW LEVEL MOISTURE
LINGERING IN THE AREA WILL ALLOW DIURNALLY DRIVEN AFTERNOON AND
EVENING SHOWERS/THUNDERSTORMS TO FORM IN THE UPSLOPING TERRAIN WITH
SOUTHEASTERLY FLOW AT THE SURFACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  94  69  95 /  10  10  10  20
CARLSBAD NM                67  94  68  94 /  40  20  30  30
DRYDEN TX                  70  94  71  95 /  10  10   0  20
FORT STOCKTON TX           70  94  70  93 /  20  10  10  20
GUADALUPE PASS TX          64  86  66  86 /  40  20  30  30
HOBBS NM                   68  93  67  94 /  40  20  30  30
MARFA TX                   60  87  63  87 /  20  10  20  30
MIDLAND INTL AIRPORT TX    67  94  69  95 /  20  10  10  20
ODESSA TX                  69  95  70  95 /  20  10  10  20
WINK TX                    72 100  71  99 /  30  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/75
Hazardous weather outlook, Aug 19, 1:00 PM MDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI AUG 19 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CDT FRI AUG 19 2005 /100 PM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...AND THE ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...IN ADDITION TO DEADLY CLOUD TO GROUND
LIGHTNING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IF
THUNDERSTORMS TRAIN ACROSS THE SAME LOCATIONS OVER A LONG PERIOD OF
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 19, 4:57 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT FRI AUG 19 2005

NMZ033-192330-
CENTRAL LEA COUNTY-
457 PM MDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF HUMBLE CITY AT
457 PM MDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM WAS PRODUCING HAIL UP TO THE SIZE OF DIMES.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Aug 19, 5:09 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI AUG 19 2005

TXZ058-200015-
REEVES COUNTY AND UPPER TRANS PECOS-
609 PM CDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL REEVES COUNTY 1
MILE WEST OF THE U.S. 285 AND STATE HIGHWAY 302 INTERSECTION AT 609
PM CDT...MOVING NORTHWEST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. EXPECT SMALL HAIL AND LOCALLY STRONG WIND GUSTS TO NEAR 50
MPH WITH THIS STORM. MONITOR THE LATEST WEATHER INFORMATION...AND BE
PREPARED TO ACT SHOULD SEVERE WEATHER THREATEN OR IF WARNINGS ARE
ISSUED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:14 PM MDTSevere Thunderstorm WarningMAFLea61 min
Aug 19, 7:02 PM MDTFlash Flood WarningMAFEddy3 hr
Aug 19, 7:17 PM MDTSevere Thunderstorm WarningMAFEddy43 min
Aug 19, 7:53 PM MDTSevere Thunderstorm WarningMAFEddy52 min
Aug 19, 8:16 PM MDTFlash Flood WarningMAFEddy4 hr
Aug 19, 9:52 PM MDTFlash Flood WarningMAFEddy3 hr
Aug 20, 6:05 AM MDTFlash Flood WarningMAFLea3 hr
Aug 20, 4:44 PM MDTFlash Flood WarningMAFLea4 hr

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.